Although most Americans say they will have a COVID-19 vaccine as soon as it is made available to them, a substantial minority—especially among Black and Latinx people—are hesitant to be vaccinated. One of the most common reasons for this reluctance is concern about “long-term side effects.” Many people hesitant to be vaccinated against COVID-19 say they want to wait and see what happens to the people who do get vaccinated before they agree to have one themselves. We’ve heard some say that the wait-and-see period will be as long as five years.
These concerns perplexed us at first. After all, 30,000 people were enrolled in the Moderna/NIH vaccine trial and over 40,000 in the Pfizer/BioNTech trial. Since those vaccines received Emergency Use Authorization (EUA) from the US Food and Drug Administration (FDA), millions of people have received the vaccines. Adverse side effects have been very rare, so don’t we already have enough data?
What we realized in listening to those who worry about “long-term side effects” from the vaccines is that they seem to be conflating three phenomena. The first are adverse side effects (AEs) that arise many months or even years after someone took a medication. The second are AEs that turn up only after individuals take a medication regularly for a long period of time. The third are AEs that occur soon after someone has taken a new drug or vaccine but only show up for the first time after the clinical trials have been completed and many thousands or millions of people have received them.
Adverse Events That Show Up Years Later Don’t Occur with Vaccines
AEs of the first type occurring many months or years after a vaccine is taken are almost unheard of. In fact, we could not find a single instance in the literature of an AE occurring to someone years after being vaccinated with any of the currently available vaccines. Critica’s vaccinology consultant Dr. B. K. Titanji of Emory University told us that “To my knowledge there are no human vaccines in use which have long-term effects in the order of years post-immunization. The majority of adverse events really occur in the short-term post immunization in the order of weeks to months.”
The only example that even comes close to this type of AE detection is the tragic outcome of clinical trials for a vaccine against respiratory syncytial virus (RSV). RSV is a common cause of severe respiratory infection and pneumonia in children. A vaccine against RSV was tested in 1966. Children who received it and then contracted RSV infection in the community turned out to get worse respiratory illness than unvaccinated children and two toddlers who received the vaccine in a clinical trial died. We now know that this occurred because of something called vaccine-enhanced disease, a phenomenon that will not occur with the COVID-19 vaccines we now have. The 1966 RSV vaccine was of course never approved by the FDA and was not given to anyone after the clinical trials.
At the time of this writing, more than 20 million people in the US have received at least one dose of a COVID-19 vaccine. We thus already have a lot of data on short-term AEs from the vaccines, which are mostly mild and resolve in hours to a few days. Based on decades of experience with vaccines and what we have observed so far with COVID-19 vaccines, it seems that waiting to see if someone who received a vaccine will develop a serious AE in a year or more is almost certainly misguided. During that year of waiting to be vaccinated the chances of getting infected with the virus that causes COVID-19 are much higher than any AEs from the vaccine.
Adverse Events That Occur After a Drug Has Been Taken Regularly for a Long Time
The second type of AEs—those that occur only after people have taken a medication regularly for a long period of time—doesn’t really apply to vaccines, which are given only a few times. Newly observed AEs do occur once people start taking a medication on a regular basis for longer periods of time than clinical trials last. This happened, for instance, with an antipsychotic drug called olanzapine that caused only a few pounds of weight gain in eight-week clinical trials but turns out to be capable of causing much more significant weight gain and even diabetes once someone has taken it daily for months. Again, that sort of “long-term side effect” just doesn’t apply to a vaccine that is given in just two doses.
Adverse Events That Only Show Up Once Huge Numbers of People Have Received a Vaccine
The third type of long-term AE is one that only shows up once large numbers of people have taken a drug. A clinical trial might only involve hundreds to tens of thousands of people, so they can only pick up on AES that range in that frequency. An AE to a drug that only occurs at a lower frequency than can be detected in a clinical trial might emerge as more and more people receive the drug. There is an example of this in the history of vaccines. In 1998 a vaccine for rotavirus was approved by the FDA. Rotavirus causes severe gastrointestinal illness in children. The 1998 vaccine turned out to increase the risk in infants for something called intussusception, a condition in which the infant’s small intestine telescopes onto itself, causing a small intestinal blockage that is a medical emergency.
In the clinical trials that led to this first rotavirus vaccine approval, there were five cases of something called intussusception among 10,054 infants who received the vaccine and one case among 4,633 infants who received a placebo. This difference of risk between 0.05% and 0.02% is not statistically significant, meaning it could have been just a chance occurrence. Given those data, the FDA approved the rotavirus vaccine. However, once the vaccine was administered to more children after it was approved, more cases of intussusception shortly after vaccination were reported, leading the vaccine to be withdrawn. Thus, it was not until more children received the vaccine than had in the initial clinical trials that a rare but serious AE was detected. Subsequently approved vaccines for rotavirus have a much lower risk for intussusception (somewhere between 1 in 20,000 and 1 in 100,000 infants).
Could something like this happen with the COVID-19 vaccines? We cannot guarantee that it won’t, but remember that millions of people have received one of the two vaccines already available. That means that AEs picked up after the clinical trials of the Moderna/NIH and Pfizer/BioNTech vaccines must, by definition, be extremely rare. For example, much has been made of severe allergic reactions—or anaphylaxis—to the two vaccines, but right now the rate of those is approximately 11 per one million people. Headlines also blared about the death of a previously healthy Florida doctor a few weeks after he received the Pfizer/BioNTech vaccine. Once, again, even if that death was caused by the vaccine, which is still under investigation, that would put the risk of death from the vaccine at somewhere around 1 in several million. The risk of death from COVID-19 for a 45-year-old person is about 1 in 1000 and for a 65-year-old person is about 1 in 100.
Yes, there will be all kinds of illnesses and even deaths in people who receive COVID-19 vaccines, but the vast majority of these will be what we call incidental deaths. We have seen many people claiming that vaccines, including COVID-19 vaccines, cause a number of different serious AEs such as Bell’s palsy and Guillain-Barre syndrome. Writing in STAT News, Helen Branswell points out that “On an average day, 110 people in this country may develop Bell’s palsy, a temporary facial paralysis, and another 274 will develop Guillain-Barré syndrome, a form of paralysis that usually resolves over time.” With so many millions of people receiving the vaccines, it is inevitable that by coincidence there will be cases of people who develop one of these after getting vaccinated. As Branswell further points out, heart attacks are most likely to occur in the morning, but we don’t blame having breakfast for heart attacks.
There are several surveillance systems in place to monitor for new AEs from vaccines, including the Vaccine Adverse Event Reporting System (VAERS) and the Vaccine Safety Datalink (VSD). Using these, both FDA and the Centers for Disease Control and Prevention (CDC) continuously gather information on all possible vaccine-related AEs. Looking back at 20 years of post-marketing vaccine safety information updates, a recent study concluded that vaccines “…were found to be remarkably safe.” The study supported the robustness of the surveillance systems now in place.
As we have often stated, no one can guarantee anything in health and science with 100% surety, including the risk that unforeseen adverse side effects will emerge for COVID-19 vaccines as more and more people get them. But there is so much information suggesting that won’t happen: it almost never has happened with vaccines in the past and nothing much has emerged yet after millions of people have already been vaccinated. Waiting to be vaccinated to see if some rare AE turns up is just not worth the gamble according to the odds. The chances of getting infected with the COVID-19 virus, of developing serious illness from it, and even of dying from it remain many orders of magnitude greater than of developing anything more than mild and transient AEs from the vaccines.